Alert archive / Mississippi / Tornado Warnings in 2009
Tornado Warning 63, NWS New Orleans, LA
NWS New Orleans, LA issued this tornado warning at Oct 30, 2009, 1:14 PM CDT for Pike County, Mississippi. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 30, 2009, 1:14 PM CDT (18:14 UTC)
- Expired
- Oct 30, 2009, 1:45 PM CDT
- In force
- 31 min
- Issued by
- NWS New Orleans, LA
- Area
- Storm-based polygon
County Pike County, MS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 30, 1:37 PM CDT | TSTM WND DMG | Mccomb, MS | TWO TREES DOWN AROUND MCCOMB. ONE ON COLE THOMAS ROAD AND ANOTHER ON DELAWARE AVENUE EXTENSION. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 30, 12:22 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 6.2 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 471 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 595 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 268 m²/s²
- 0-3 km storm-relative helicity
- 311 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 3.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS54 KLIX 301814
TORLIX
MSC113-301845-
/O.NEW.KLIX.TO.W.0063.091030T1814Z-091030T1845Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
114 PM CDT FRI OCT 30 2009
THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A
* TORNADO WARNING FOR...
NORTHWESTERN PIKE COUNTY IN SOUTHERN MISSISSIPPI...
THIS INCLUDES THE CITY OF MCCOMB...
* UNTIL 145 PM CDT
* AT 112 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 6 MILES
SOUTHWEST OF MCCOMB...MOVING NORTHEAST AT 30 MPH.
AT 112 PM CDT...A MOTORIST ON I-55 BETWEEN FERNWOOD AND MAGNOLIA
REPORTED A SIGHTING OF A FUNNEL CLOUD WITH THIS PARTICULAR STORM.
* THE TORNADO WILL BE NEAR...
MCCOMB BY 120 PM CDT...
SUMMIT BY 125 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THE SAFEST PLACE TO BE DURING A TORNADO IS UNDER A WORKBENCH OR OTHER
PIECE OF STURDY FURNITURE. SEEK SHELTER ON THE LOWEST FLOOR OF THE
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT FRIDAY EVENING FOR
SOUTHERN MISSISSIPPI.
&&
LAT...LON 3136 9029 3116 9046 3116 9054 3127 9055
3136 9054 3136 9030
TIME...MOT...LOC 1813Z 206DEG 27KT 3120 9053
$$
24/RR2 follow-up statements
000
WWUS54 KLIX 301836
SVSLIX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
136 PM CDT FRI OCT 30 2009
MSC113-301845-
/O.CON.KLIX.TO.W.0063.000000T0000Z-091030T1845Z/
PIKE MS-
136 PM CDT FRI OCT 30 2009
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 145 PM CDT FOR NORTH
CENTRAL PIKE COUNTY...
AT 135 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A TORNADO. THIS TORNADO WAS LOCATED NEAR MCCOMB AIRPORT...OR
NEAR MCCOMB...MOVING NORTHEAST AT 30 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THE SAFEST PLACE TO BE DURING A TORNADO IS UNDER A WORKBENCH OR OTHER
PIECE OF STURDY FURNITURE. SEEK SHELTER ON THE LOWEST FLOOR OF THE
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT FRIDAY EVENING FOR
SOUTHERN MISSISSIPPI.
&&
LAT...LON 3136 9029 3116 9046 3116 9052 3126 9048
3136 9047
TIME...MOT...LOC 1836Z 206DEG 28KT 3121 9046
$$
24/RR000
WWUS54 KLIX 301846
SVSLIX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
146 PM CDT FRI OCT 30 2009
MSC113-301856-
/O.EXP.KLIX.TO.W.0063.000000T0000Z-091030T1845Z/
PIKE MS-
146 PM CDT FRI OCT 30 2009
...THE TORNADO WARNING FOR NORTH CENTRAL PIKE COUNTY HAS EXPIRED...
A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT FRIDAY EVENING FOR
SOUTHERN MISSISSIPPI.
LAT...LON 3136 9029 3116 9046 3116 9052 3126 9048
3136 9047
TIME...MOT...LOC 1836Z 206DEG 28KT 3121 9046
$$
24/RRWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at Oct 30, 8:54 AM CDT, 4 hours 20 minutes earlier.
Area forecast discussion, Oct 30, 8:54 AM CDT, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
854 AM CDT FRI OCT 30 2009
.UPDATE...
...SOUNDING DISCUSSION...
NO PROBLEMS WITH THE FLIGHT THIS MORNING. DATA FROM THE SOUNDING
SHOWS THAT SOME DRIER AIR HAS CREEPED INTO THE MID LEVELS THIS
MORNING AND PW VALUES HAVE ACTUALLY DECLINED SOME...AND ARE NOW
BELOW 1.5 INCHES. THE CHANCES OF SEVERE WEATHER SEEM TO BE
DIMINISHING SLIGHTLY LOOKING AT THE SOUNDING THIS MORNING. WHILE
THERE ARE SOME PARAMETERS POINTING TO THE POSSIBILITY OF SEVERE
WEATHER...SUCH AS...STRONG HELICITY NUMBERS APPROACHING 400...LOW
WET BULB ZERO HEIGHTS AROUND 9000 FEET AND GOOD CAPE VALUES AROUND
2500 J/KG TOTAL AND AROUND 1300 J/KG MLCAPE. THERE IS ALSO A GOOD
AMOUNT OF SHEAR IN THE LOWER LEVELS...35 KTS IN THE FIRST KM AND 4
KTS IN THE LOWER 3KM. ALL OF THAT SAID...THERE ARE ALSO SOME
THINGS WORKING IN OUR FAVOR. THE DRY AIR THAT IS IN THE MID LEVELS
THIS MORNING IS HELPING TO KEEP US ONLY MARGINALLY UNSTABLE. IN
ADDITION...RAIN OUT AHEAD OF THE APPROACHING LINE AS WELL AS
OVERCAST CLOUD DECKS WILL HELP TO KEEP OUR TEMPERATURES DOWN WHICH
WILL AID IN HOLDING DOWN THE STRONGER CONVECTION. THE PRIMARY
THREATS TODAY LOOK TO BE SOME POSSIBLE STRONG STRAIGHT LINE WINDS
AS WELL AS HEAVY RAINFALL. THE GOOD NEWS IS THAT THE FRONT AND
ASSOCIATED RAINFALL HAS PICKED UP A BIT IN SPEED ALREADY AND IS
PROGRESSING EASTWARD WITH A BIT MORE FORWARD SPEED. THIS ALONG
WITH THE FACT THAT WE HAVE A FEW DAYS OF DRY WEATHER IN ADVANCE OF
THIS EVENT WILL HELP WITH THAT THREAT. WINDS REMAIN FAIRLY STRONG
THROUGHOUT THE SOUNDING AND WINDS ARE ALREADY GUSTING ABOVE 25
MPH IN SLIDELL THIS MORNING.
98/SO
&&
.PREV DISCUSSION... /ISSUED 334 AM CDT FRI OCT 30 2009/
SYNOPSIS...
FRONT IN LOUISIANA CURRENTLY EXTENDS FROM ABOUT MONROE TO LAKE
CHARLES. MOST PRECIPITATION IS ALONG AND BEHIND THE FRONT. OVER
THE LAST SEVERAL HOURS...VERY LITTLE LIGHTNING WITH PRECIPITATION
ALONG THE FRONT.
OVER THE LOCAL AREA...SOUTHEAST WINDS AT 10 TO 15 MPH HAVE KEPT
UNSEASONABLY WARM AND HUMID AIR OVER THE AREA. 08Z TEMPERATURES
ARE GENERALLY IN THE MIDDLE AND UPPER 70S...ABOVE NORMAL HIGHS FOR
LATE OCTOBER. DEW POINTS ALSO IN THE 70S.
SHORT TERM...
SENSIBLE WEATHER ISSUES LIMITED TO THE FIRST 24-36 HOURS OF THE
FORECAST OVER LAND. NEXT JET MAX HAS ENTERED THE BASE OF THE TROF
OVER TEXAS...AND AS THIS FEATURE LIFTS OUT...TROF TAKES ON A
NEGATIVE TILT...AND GIVES THE FRONT A PUSH EASTWARD THIS AFTERNOON
AND TONIGHT.
FRONT WILL ENTER THE EXTREME WESTERN PORTION OF THE CWA BY MID TO
LATE MORNING...AND EXIT THE CWA AROUND 03Z THIS EVENING. WEAK MID
LEVEL LAPSE RATES...AND LIMITED INSTABILITY WOULD INDICATE THAT
BEST CHANCES OF SEVERE WEATHER WILL BE NORTH OF OUR AREA AS BEST
SHEAR WILL BE THERE AS WELL. MAIN CONCERN FOR OUR AREA WILL BE
HEAVY RAIN...AND THAT SHOULD BE OVER NORTHWESTERN PORTIONS OF THE
AREA. MOST SOLUTIONS INDICATE THAT RAIN AMOUNTS OF 1-3 INCHES
POSSIBLE OVER THE NEXT 18-24 HOURS WITH HEAVIEST AMOUNTS
NORTHWEST. ONE HOUR FFG IN EXCESS OF 2.5 INCHES...AND 6 HOUR
GENERALLY 4 INCHES OR GREATER. WILL NOT CARRY FF WATCH...BUT WILL
MENTION HEAVY RAIN IN GRIDS...ZFP AND HWO. CATEGORICAL POPS
GENERALLY FOR FIRST TWO PERIODS. SUBSIDENCE AND DRIER AIR SHOULD
CLEAR THE ENTIRE AREA DURING THE DAY ON SATURDAY...WITH POPS ONLY
MENTIONED IN THE MORNING HOURS.
WILL KEEP WELL ABOVE NORMAL TEMPS FOR MAXES TODAY. WILL NOT NEED MUCH
OF A RISE AFTER 12Z TO REACH MAXES. MAV GUIDANCE 3 HOUR TEMPS USED
AS A GUIDELINE FOR TEMPERATURE GRIDS OVER NEXT COUPLE OF
DAYS...WITH SOME MODIFICATIONS BASED ON FRONTAL SPEED. 35
LONG TERM...
NORTHWEST UPPER FLOW AND A SURFACE HIGH OVER THE SOUTHEASTERN
STATES WILL KEEP DRY WEATHER AND SEASONABLE TEMPERATURES ACROSS
THE AREA FOR MUCH OF NEXT WEEK. 35
AVIATION...
ALL TERMINALS WILL CONTINUE TO HAVE CIGS ISSUES THROUGH THE
MORNING. BY MIDDAY THE FRONT WILL FINALLY START TO WORK THROUGH
THE REGION HITTING BTR FIRST SHORTLY FOLLOWED BY MCB THEN ASD AND
MSY LATE THIS AFTN/EARLY EVN AND FINALLY GPT DURING THE EVN HRS.
WINDS WILL VEER AROUND TO THE NW WITH THE PASSAGE OF THE FRONT BUT
CONDITIONS ARENT EXPECTED TO IMPROVE PROBABLY UNTIL THE EARLY
MRNG HRS ON TOMORROW. CAPPING WILL LIKELY KEEP QUITE A BIT OF AREA
QUIET FROM A CONVECTION STAND POINT UNTIL THE FRONT PASSES BUT IT
LOOKS LIKE THERE WILL BE A GOOD BIT OF POST FRONTAL SHRA AND
EMBEDDED TSRA. CIGS WILL PROBABLY FALL INTO IFR STATUS IMMEDIATELY
BEHIND THE FRONT AND THEN SLOWLY IMPROVE OVER THE NEXT 9-12 HRS.
/CAB/
MARINE...
WITH THE SFC LOW WELL OFF TO OUR N AND THE ASSOCIATED COLD FRONT
STILL JUST OFF TO OUR WEST ONSHORE IS CONTINUING AND THIS WILL BE
THE CASE THROUGH MUCH OF THE DAY UNTIL THE FRONT FINALLY MOVES
THROUGH THIS EVN. WINDS AHEAD OF THE FRONT WILL STILL BE BORDERLINE
SCA CRITERIA WITH FREQUENT WIND GUSTS ABV 20KTS. ON THE OTHER HAND
SEAS HAVE BEEN BUILDING AND WERE APPROACHING 7 FT WEST OF THE
MOUTH OF THE MS RIVER. SEAS SHOULD CONTINUE TO BUILD ACROSS ALL OF
THE COASTAL WATERS AND SHOULD BE IN SCA CRITERIA SOME TIME TODAY.
FURTHER OUT IN THE GULF SEAS WERE ALREADY NOTED AROUND 7-9FT AT 7Z
(42001 AND 42002 RESPECTIVELY). ONCE THE FRONT STARTS TO MOVE
THROUGH WINDS WILL SLACK OFF SOME BUT AFTER THE FRONTAL PASSAGE
LOOK FOR WINDS TO PICK BACK UP AS THEY VEER AROUND TO THE NW WITH
WINDS BACK ABV SCA CRITERIA SOME TIME OVERNIGHT. SO TO KEEP THINGS
SIMPLE WE WILL JUST EXTEND SCA THROUGH TONIGHT INSTEAD OF TRYING
TO TIME A 3-6HR TIME FRAME WHERE WINDS AND SEAS COULD BE BELOW ADV
CRITERIA. /CAB/
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 79 49 66 45 / 90 80 20 0
BTR 81 50 67 46 / 90 70 20 0
MSY 83 58 69 53 / 70 80 20 0
GPT 83 57 65 48 / 60 90 50 10
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 7 AM SATURDAY FOR THE FOLLOWING
ZONES: COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST
PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60 NM...COASTAL
WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM...COASTAL WATERS FROM THE
SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO LOWER
ATCHAFALAYA RIVER LA FROM 20 TO 60 NM...AND COASTAL WATERS
FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO LOWER
ATCHAFALAYA RIVER LA OUT 20 NM.
MS...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 7 AM SATURDAY FOR THE FOLLOWING
ZONES: COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST
PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60 NM...COASTAL
WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM...COASTAL WATERS FROM THE
SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO LOWER
ATCHAFALAYA RIVER LA FROM 20 TO 60 NM...AND COASTAL WATERS
FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO LOWER
ATCHAFALAYA RIVER LA OUT 20 NM.
&&Hazardous weather outlook, Oct 30, 11:59 AM CDT, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS LA 1159 AM CDT FRI OCT 30 2009 GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077- 080>082-311700- LAKE PONTCHARTRAIN AND LAKE MAUREPAS- COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM- COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER OUT 20 NM- COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM- COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA- EAST FELICIANA-ST. HELENA-TANGIPAHOA-WASHINGTON-ST. TAMMANY- IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON- ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE- ST. CHARLES-UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES- UPPER ST. BERNARD-UPPER TERREBONNE-LOWER TERREBONNE- LOWER LAFOURCHE-LOWER JEFFERSON-LOWER PLAQUEMINES- LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER- HANCOCK-HARRISON-JACKSON- 1159 AM CDT FRI OCT 30 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI. .DAY ONE...THIS AFTERNOON AND TONIGHT A STRONG COLD FRONT WILL MOVE THROUGH THE AREA TODAY AND TONIGHT. UNSEASONABLY WARM AND HUMID AIR AHEAD OF THE FRONT WILL PROMOTE THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS DURING THE DAY. SOME STORMS WILL BE CAPABLE OF PRODUCING WINDS AROUND 40 MPH...FREQUENT LIGHTNING AND VERY HEAVY RAIN. AVERAGE RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE THROUGH TONIGHT...WITH LOCALLY HIGHER AMOUNTS POSSIBLE...ESPECIALLY NORTHWEST OF A MCCOMB TO BATON ROUGE LINE. THIS WILL PRODUCE PONDING OF WATER ON ROADWAYS...AND MAY PRODUCE LOCALIZED MINOR FLOODING. SMALL CRAFT ADVISORIES ARE IN EFFECT OVER ALL COASTAL WATERS THROUGH TONIGHT FOR WINDS OF 15 TO 25 KNOTS...AND SEAS AS HIGH AS 6 TO 9 FEET OVER THE OUTER COASTAL WATERS. THE ATCHAFALAYA RIVER AT MORGAN CITY WILL REMAIN ABOVE FLOOD STAGE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SMALL CRAFT ADVISORIES MAY BE NECESSARY OVER COASTAL WATERS SATURDAY AND SATURDAY NIGHT. THE ATCHAFALAYA RIVER AT MORGAN CITY WILL REMAIN ABOVE FLOOD STAGE THROUGH NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTERS...EMERGENCY MANAGERS AND COOPERATIVE OBSERVERS ARE REQUESTED TO RELAY REPORTS OF HEAVY RAINFALL OR FLOODING TODAY AND TONIGHT.
The office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 30, 12:30 PM CDT | Tornado Warning | LIX | Amite | 30 min |
| Oct 30, 1:05 PM CDT | Tornado Warning | LIX | Pike | 12 min |
| Oct 30, 2:01 PM CDT | Tornado Warning | LIX | Pike, Walthall | 59 min |
Nearby
Tornado Warnings in Mississippi, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.